Can Antihistamines Raise Blood Pressure?
I think that it’s strange how moderate to severe allergies often go hand-in-hand with having high blood pressure. Since I was a teenager, I had seasonal allergies and food allergies, but I also had strange heart problems as well. My high blood pressure, heart pounding, and heart skipping a beat seemed to get much worse when I was experiencing allergies and after I took my antihistamine medication.
The simple answer is: Yes, antihistamines can cause high blood pressure. However, everybody is different and the effects may vary depending on which specific medication it is. Your current state of health also affects how you react to these drugs and allergens.
I know this to be true from my own experiences with Zyrtec, Benadryl, Xyzal and Allegra. In addition to those, I also experienced effects on my heart with Afrin and decongestant medications. Let me explain a little bit more about my own experiences and some research to back up and explain my claims.
Some Have Hypertension Listed As Their Side Effects
If you are an allergy sufferer who also has heart problems like hypertension as I’ve described for myself, I would avoid taking Zyrtec and Xyzal. These drugs have high blood pressure listed in their extremely long lists of “common” side effects, along with other heart symptoms.
I’ve had high blood pressure and a heart that pounds stronger than usual since I was a teenager. Allergic reactions and food intolerances also increased these symptoms as well. Perhaps I am just a person who is more susceptible to heart-related symptoms so I think that I can detest to these claims accurately.
My soy and legume intolerance gave me high blood pressure, headaches, and heart skipping beats whenever I consumed beans or soy. Soy sauce, in particular, killed me because of the soy and high sodium content. There was one instance where I thought that I could soothe the soy intolerance reaction by taking an antihistamine.
I thought that this would simply lower my histamine levels in my digestive system, but now I know that this was a naive idea. When I took the Zyrtec during the allergic reaction, it affected my heart very badly. I got a severe headache, my heart was pounding and skipping beats and I was sweating because my blood pressure was so high.
Zyrtec, Xyzal and Benadryl are the Worst
From this experience, I had deduced that Zyrtec was definitely causing high blood pressure, at least for the short term. This made me more aware of this side effect in the future when I took another Zyrtec for seasonal allergies. When I did, my heart and hypertension were definitely affected just like it was the previous time.
That experience definitely proved to me that antihistamines can have an effect on blood pressure. Not just hypertension, but heart-related symptoms in general can be increased.
Perhaps this will only be a problem for patients who are already susceptible to these conditions already. Those who do not normally experience an increased heart rate should not worry about it if they are just starting an antihistamine.
Since Xyzal is basically the exact same thing as Zyrtec, I would assume that their side effects would be similar in this way. I’ve taken Xyzal OTC a few times and it also had an effect on my heart for a few hours. Many people don’t understand that Zyrtec is actually a mix of half Xyzal and it’s other right enantiomer. Xyzal is 100% “left Zyrtec.”
Another antihistamine that can potentially cause high blood pressure as a side effect is Benadryl. This drug has an ability to create a mass amount of side effects that we now understand to be damaging for the long-term, especially on the brain. Not only can Diphenhydramine cause memory loss and Alzheimer’s, but it also gets you high and raises your heart rate.
Hypertension is listed as one of the “common side effects” of Benadryl anyways, so it should be avoided if you are susceptible to heart-related side effects. In my experience, this was definitely the case. It made my heart race faster and harder to the point where it made me nauseous. That, in combination with the drowsy side effects, makes my body a mismatch for Benadryl, so I look elsewhere for antihistamine benefits.
Decongestants Are Even Worse for Hypertension
Every other antihistamine drug that I’ve tried also seemed to list hypertension and other heart-related issues as part of their “less common side effects.” That goes for Allegra and Claritin. I didn’t take these antihistamines for as long as the other ones, but many people claim that they experienced a rise in blood pressure as well.
Allergy drugs that are not antihistamines can have an even bigger impact on your heart if you take them. Decongestant drugs are notorious for causing heart-related issues. Afrin and pill-form decongestants with pseudoephedrine commonly cause heart problems. These compounds are chemically related to stimulants in the amphetamine family, which make you more energized like caffeine.
You should absolutely avoid these drugs if you experience hypertension. The doctor will typically do extensive tests on your heart’s rhythm and beat strength before prescribing a decongestant. These drugs are not antihistamines because they have no effect on histamine and the allergic reaction process itself. If that’s what you meant by asking the question “Do antihistamines cause hypertension” then yes, decongestants definitely do as well.
A Better Antihistamine That Doesn’t Cause High Blood Pressure
I will always recommend a natural antihistamine to replace OTC drugs because these drugs have only caused me more problems. They mask the symptoms of allergies and just create more side effects that you have to deal with. At times, these side effects are more uncomfortable to deal with than the allergies themselves.
The best natural antihistamine (or the best antihistamine in general) is quercetin with bromelain. I’ve tried a lot of quercetin products with hopes that they would work, and they did. However, most of them don’t have a high enough dose and some aren’t good enough quality to produce long-term results.
My opinion completely changed when I tried this well-reviewed quercetin supplement for allergies on Amazon. I was surprised to find out that it worked much better than any OTC antihistamine I’ve ever tried and it did not cause high blood pressure. In fact, it didn’t cause any side effects at all.
Quercetin can actually provide quite a bit of side BENEFITS because this compound has the opposite effect of a drowsy medication. Its natural antihistamine effects help you to stay alert, focused and in a positive mood, rather than irritable and drowsy with Zyrtec.
Quercetin Can Treat Hypertension as a Side Benefit
This supplement in particular is the best I’ve tried also because it incorporates histamine-degrading enzymes. It has bromelain, which helps quercetin by breaking down lingering amounts of histamine in the bloodstream and digestive tract. I’ve noticed that it also improves my digestion considerably. When compared to Zyrtec’s ability to also cause digestive problems and dehydration, this is a wonderful step forward for my allergies.
Quercetin has not shown to cause or worsen high blood pressure and it might even help to treat hypertension with its antioxidant capabilities. I totally recommend that you try this natural antihistamine out and see if you can replace it with your former OTC antihistamine drug. My allergies have gotten much better for the long-term with this natural treatment.
If you have a question or something to add about antihistamines and high blood pressure, please leave me a comment with the form below!
Talk to you soon,